A research article has announced that Osteoporosis drugs could increase
patients risks of developing serious inflammatory eye disease in first-time users.
The drugs commonly prescribed to prevent osteoporosis called bisphosphonate and have
previously been linked to adverse side effects like an irregular heartbeat, and esophageal
and colon cancer. Some case reports have shown an association between these drugs and anterior
uveitis and scleritis, inflammatory eye diseases that will seriously affect vision.
Researchers undertook a study to examine and quantify the risk associated with uveitis or scleritis
and oral bisphosphonates because the literature is limited. They included 934 147 people in British
Columbia who had visited an ophthalmologist between 2000 and 2007. Of the total, 10 827 were
first-time users of bisphosphonates and 923 320 were nonusers.
The researchers found that the incidence rate for uveitis in first-time users was 29/10 000 person-
years and 63/10 000 person-years for scleritis compared with 20/10 000 person-years for uveitis and
63/10 000 for scleritis in nonusers.
Clinicians need to inform their patients about the signs and symptoms of scleritis
and uveitis, so that prompt treatment may be sought and further complications averted.